Texas, 2021Damaging Winds in Texas, June 25 to 26, 2021
June 25 to 26, 2021 · NWS LUB · 4 events in 3 counties and zones
Strong instability developed ahead of a dryline under cyclonic flow aloft which produced isolated severe thunderstorms on the afternoon of the 25th. Hot and dry conditions became favorable for these storms to support strong downdrafts that produced severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong instability developed ahead of a dryline under cyclonic flow aloft which produced isolated severe thunderstorms on the afternoon of the 25th. Hot and dry conditions became favorable for these storms to support strong downdrafts that produced severe wind gusts. Later in the evening, additional scattered thunderstorms developed in the extreme southwestern Texas Panhandle and tracked eastward. This second round of thunderstorms also generated severe wind gusts through early in the morning of the 26th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 25, 5:31 PM CST, 17 minutes earlier.
Area forecast discussion, Jun 25, 5:31 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
631 PM CDT Fri Jun 25 2021
.AVIATION...
Showers and thunderstorms will be in the vicinity of all three
terminals for much of the next 24hrs. VFR ceilings and visibility
are expected to persist through the forecast period unless a
strong storm passes directly over the airports, with MVFR
conditions over a short period of time.
&&
.PREV DISCUSSION... /issued 316 PM CDT Fri Jun 25 2021/
SHORT TERM...
This afternoon begins a period of transition for
much of West Texas, as the hot and dry weather of the past few
days will make its exit and a period of unsettled and wet weather
takes its place. Analysis this afternoon reveals the beginnings of
the synoptic setup which will dominate throughout much of the
coming week, with a highly amplified upper flow regime setting up
over the CONUS. The main synoptic features include a very strong
upper anticyclone centered over Vancouver, BC, with a cutoff low
well offshore of California. As these features build and deepen,
respectively, tonight through Saturday, a deep upper trough will
settle over the central CONUS. Satellite imagery depicts this
evolving setup quite clearly, with water vapor imagery showing the
upper trough digging southeastward over the Intermountain West
and healthy midlevel moisture allowing afternoon convection to
fire over the Rocky Mountains. At the surface, a diffuse boundary
is currently draped over the Central Plains, with surface
troughing over eastern New Mexico resulting in southerly surface
flow over the CWA.
As a result of near-continuous southerly flow and corresponding
moisture advection over the past few days, the atmospheric column
remains extremely moist, with 12z soundings from MAF and AMA
sampling PWATs of 1.56" and 1.33", respectively. These values fall
above the 90th percentile of climatology. Steep midlevel lapse rates
combined with abundant surface moisture produce MUCAPE values in
excess of 2000 J/kg this afternoon. Thunderstorms are expected to
initiate in the vicinity of the TX/NM state line late this afternoon
within the area of maximum low-level convergence associated with the
surface trough and a slow-moving dryline. Visible satellite imagery
confirms the presence of a developing cumulus field over the CWA
westward into New Mexico as of 1930z. Initially, these storms will
likely be discrete, with large hail and damaging winds appearing to
be the main threat due to the magnitude of instability. With several
weak impulses rounding the base of the upper trough this afternoon
in addition to unseasonably high 0-6km shear values near 40kts,
upper level support appears favorable for the maintenance and
eastward propagation of convection. Consequently, storms will likely
acquire more of a multicellular character as they move eastward,
possibly forming into a line this evening. As this occurs, the main
severe threat transitions to damaging winds. Additionally, the
magnitude of moisture present within the lower atmosphere will
present a heavy rain and flooding threat with this activity as well.
Overnight into early Saturday morning, the initial batch of
thunderstorm activity will likely be pushing east of the area.
However, the low-level jet will be strengthening, with guidance
suggesting southerly 850mb winds nearing 40kt overnight. In
addition, it is anticipated that convective coverage across the
TX/OK panhandles will be sufficient to send a few outflow boundaries
southward into the CWA. Should this occur, the potential exists for
additional rounds of convection enhanced by the LLJ to develop
overnight, possibly lingering into Saturday morning. For this
reason, chance PoPs were kept in place for the overnight period,
mainly across our northern counties where the influence from any
outflow boundaries would be most pronounced.
During the morning hours on Saturday, any residual overnight
convection will finally exit the area to the east, with skies
beginning to clear. However, this break in the action is expected to
be short-lived, as southerly surface flow continues to keep the low
levels warm and moist. Thunderstorm chances increase again on
Saturday afternoon, as continued surface troughing in eastern New
Mexico combined with the influence of an approaching frontal
boundary from the north will support convective initiation. By
Saturday afternoon, guidance suggests that MUCAPE may exceed 3000
J/kg, with 0-6km shear possibly reaching near 50kt. With PWATs also
approaching 1.4", the threat for severe weather, heavy rain, and
flooding will overspread the CWA Saturday afternoon. Thunderstorm
coverage will likely expand into the evening, with an ongoing heavy
rain and flash flooding threat persisting into the long term period.
Will let later shifts evaluate the need for a Flood Watch as new
guidance becomes available and the mesoscale details become clearer.
/DWK
LONG TERM...
Long term forecast remains on track this afternoon with a focus on
the potential for heavy rainfall Saturday night into Sunday with
prolonged rain chances into next week. Upper level pattern will be
characterized by a strong area of high pressure located over British
Columbia and the Pacific Northwest which will place a trough
across the central U.S. down into the Southern Plains.
Still appears that the cold front will settle across our region by
Saturday evening which will serve as the focusing mechanism for
rainfall during the overnight hours. Upper level support will be in
place as a shortwave moves across the region with the right entrance
region of a 250 mb jet streak located overhead. At lower levels an
850 mb jet should ramp up leading to strong moisture transport
intersecting the cold front across the area. PWAT values will be
anomalously high for this time of year with around 1.25-1.5" and
localized areas up to 1.75". Long skinny cape profiles will be in
place for much of the night therefore all of these factors will
set the stage for efficient rainfall processes during the
overnight hours and hence flooding will be the primary threat. As
the LLJ weakens towards daybreak on Sunday activity may become a
bit more scattered across the region however with lift still in
place continued showers and thunderstorms appear likely. At this
time the heaviest rainfall appears to be across the southern half
of the CWA due to where the cold front is expected to stall
however these details will be better honed during the event. Rain
cooled air may help to shove this front a bit farther south
however that is dependent on what actually occurs during the
overnight hours. As long as the front remains near our region
though a continued threat for heavy rainfall will remain possible.
Upper level troughing along with high PWAT values will remain in
place through the majority of week ahead therefore continued
rainfall chances look possible. Obviously each round of rainfall
will affect the chances for future rounds of rainfall by changing
where surface convergence will be maximized. Long range ensemble
guidance indicates that for Lubbock rainfall totals of 1.5-3"
appears likely by the end of next week (however even higher totals
would be possible based on the mesoscale details) with the
majority of that rainfall occurring Saturday night through Monday.
With troughing overhead along with clouds/rainfall temperatures
each afternoon starting on Sunday through the end of the week will
also be below normal. An additional front appears to approach the
area towards the end of the week which may focus another round of
rainfall across the area. /WCI
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
55
Hazardous weather outlook, Jun 25, 10:36 AM CST, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1136 AM CDT Fri Jun 25 2021
TXZ021>044-261645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1136 AM CDT Fri Jun 25 2021
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Isolated thunderstorms are expected to develop over the western
South Plains and far southwestern Texas Panhandle this late
afternoon. Wind gusts to 65 mph, hail to the size of golf balls, and
flooding will be possible with the most intense activity. These
storms are expected to form into a line as they move east. As this
occurs, the threat will transition mainly to wind gusts to 65 mph and
localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heavy rain is possible Saturday evening into Sunday across West
Texas. Several clusters of thunderstorms are expected to form
Saturday evening and slowly move east across the South Plains and
Rolling Plains. A few storms may become severe, however, flash
flooding will be the main hazard from this activity.
Additional chances for thunderstorms will continue into the middle
of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, Jun 25, 4:59 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
559 PM CDT FRI JUN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST HAPPY 34.74N 101.84W
06/25/2021 M58 MPH SWISHER TX MESONET
&&
EVENT NUMBER LUB2100399
MLPSpecial weather statement, Jun 25, 5:00 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Lubbock TX
600 PM CDT Fri Jun 25 2021
TXZ022-023-252330-
Swisher TX-Castro TX-
600 PM CDT Fri Jun 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASTRO AND NORTHERN
SWISHER COUNTIES UNTIL 630 PM CDT...
At 559 PM CDT, West Texas Mesonet site in Happy reported a strong
thunderstorm 4 miles south of Happy, or 11 miles northwest of Tulia,
moving east at 20 mph.
Penny size hail and wind gusts to 55 mph will be possible with this
storm.
Locations impacted include...
Tulia, Happy and Nazareth.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
LAT...LON 3454 10151 3454 10211 3463 10210 3467 10201
3475 10191 3475 10151
TIME...MOT...LOC 2259Z 256DEG 18KT 3468 10187
WCIThunderstorm Wind, Swisher
- When
- June 25, 5:48 PM CST
- Where
- Swisher County, Vigo Park
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.650, -101.480
A Texas Tech University West Texas mesonet site near Vigo Park measured a wind gust to 59 mph.
Thunderstorm Wind, Dickens
- When
- June 25, 6:38 PM CST to 6:41 PM CST
- Where
- Dickens County, 3 mi NNW of Mc Adoo
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.770, -101.000
A Texas Tech University West Texas mesonet site near McAdoo measured severe wind gusts from 1838 CST through 1841 CST. A peak wind gust of 75 mph was measured at 1839 CST and 1840 CST.
Thunderstorm Wind, Swisher
- When
- June 25, 11:47 PM CST to June 26, 12:10 AM CST
- Where
- Swisher County, Vigo Park
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.650, -101.480
A Texas Tech University West Texas mesonet site near Vigo Park measured intermittent severe wind gusts from 2347 CST on the 25th through 0010 CST on the 26th. A peak wind gust of 67 mph was measured at 0001 CST and 0007 CST.
Thunderstorm Wind, Briscoe
- When
- June 26, 12:35 AM CST
- Where
- Briscoe County, Caprock Canyons State Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 34.410, -101.070
A Texas Tech University West Texas mesonet site at Caprock Canyons State Park measured a wind gust to 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 25 to 30, 202117 deaths · 12 events
- Tornado and Flash Flooding in Michigan, June 25 to 26, 20216 injured · $151 million · EF2 · 8 events
- Excessive Heat in Oregon, June 25 to 30, 20212 deaths · 13 events
- Excessive Heat in Washington, June 25 to 30, 20212 deaths · 7 events
- Flash Flooding in Illinois, June 25 to 26, 2021$12 million · 6 events
- Tornado and Hail in Texas, June 25, 2021$100,000 · EF1 · 12 events
- Tornadoes in Indiana, June 25, 2021$141,000 · EF1 · 3 events
- Damaging Winds in Texas, June 25, 2021$290,000 · 83 kt wind · 6 events
- High Surf in American Samoa, June 25, 2021$100,000 · 1 event
- Damaging Winds in Oklahoma, June 25, 2021$30,000 · 74 kt wind · 7 events
- Tornado in Illinois, June 25, 2021EF1 · 1 event
- Flash Flooding and Hail in Kansas, June 25, 20211 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957561, 957563, 957564, 957565.